Tobramycin and antiglaucoma agents as increasing culprits of periorbital allergic contact dermatitis from topical ophthalmic medications: A 24-year study from Turkey


Özkaya E., Keskinkaya Z., Babuna Kobaner G.

Contact Dermatitis, vol.89, no.1, pp.37-45, 2023 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 89 Issue: 1
  • Publication Date: 2023
  • Doi Number: 10.1111/cod.14309
  • Journal Name: Contact Dermatitis
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, PASCAL, BIOSIS, CAB Abstracts, EMBASE, Veterinary Science Database
  • Page Numbers: pp.37-45
  • Keywords: allergic contact dermatitis, aminoglycoside, antiglaucoma, eyelid, late reading, patch test, periorbital, strip-patch test, tape-stripping, topical ophthalmic medications
  • Çanakkale Onsekiz Mart University Affiliated: No

Abstract

Background: Allergic contact dermatitis (ACD) from topical ophthalmic medications (TOMs) poses an additional disease burden to patients who already suffer from eye problems. Objectives: To investigate the epidemiological/clinical profile of patients with periorbital ACD from TOMs in Turkey. Patients and Methods: This was a retrospective, cross-sectional, single tertiary centre study based on files of 75 patch tested patients with suspected periorbital ACD from TOMs among a total of 2801 consecutively patch tested patients with suspected ACD of any origin between 1996 and 2019. Results: Periorbital ACD was diagnosed in 25 of 75 (33.3%) patients (female:male = 1.8:1; age range: 6–85 years) with suspected ACD from TOMs showing an overall prevalence of 0.9% (25/2801) among the whole patch test population. Atopy was not present. Tobramycin-containing TOMs were the most frequent culprits, followed by antiglaucoma preparations. Their frequency increased, whereas no new cases of neomycin-induced ACD were observed after 2011. Positivities with thimerosal were of unknown clinical relevance, while benzalkonium chloride (BAC) caused ACD in two patients. The diagnosis would be missed in each 20% of patients without performing day (D) 4 and D7 readings and strip-patch testing. Ten culprits were identified only by testing with patients' own TOMs in eight (32%) patients. Conclusions: Aminoglycosides, particularly tobramycin, were the leading cause of ACD from TOMs. The frequency of ACD from tobramycin and antiglaucoma medications increased after 2011. BAC was a rare but important allergen. Additional D4 and D7 readings, strip-patch testing, and testing with patients' own TOMs seem essential when patch testing with eye medications.